It cannot be too strongly stressed that withdrawal symptoms can be minimized and largely avoided by slow tapering, tailored to the individual’s needs. However, some long-term benzodiazepine users begin to experience “withdrawal” symptoms even though they continue taking the drug.
This is due to the development of drug tolerance which sometimes leads doctors to increase the dosage or add another benzodiazepine.
Why Don’t Doctor’s Know
Long term symptoms included the full range of psychological and physical symptoms usually described as benzodiazepine withdrawal symptoms. The process of slow benzodiazepine tapering in patients caused only slight exacerbation of these symptoms, which then declined after withdrawal.
People who develop severe symptoms of benzodiazepine withdrawal have usually come off the drugs too rapidly. Lack of explanation of the symptoms has often added to their distress and has introduced fears (“Am I going mad?”) which themselves magnify the symptoms.
Because of these frightening experiences, some people have ended up with a condition akin to post-traumatic stress disorder (PTSD).
But a proper understanding of the reasons for and nature of any symptoms that arise can do much to allay the bewilderment and fear associated with benzodiazepine withdrawal and can also help prevent long-term distress.
Adverse Behavioral Effects
- The primary clinical effect of inducing sedation (tranquility) or hypnosis (sleep), which is indistinguishable from a toxic effect except in degree
- Cognitive dysfunction, ranging from short-term memory impairment and confusion to delirium;
- Disinhibition or loss of impulse control, with violence toward self or others, as well as agitation, psychosis, paranoia, and depression.
- Withdrawal emergent symptoms, in which the individual experiences a range of symptoms from anxiety and insomnia after routine use to psychosis and seizures after the abrupt termination of long-term, larger doses.
- Rebound symptoms, an aspect of withdrawal, in which the individual re-experiences pre-drug symptoms – anxiety, insomnia, or other serious emotional reactions – but more intensively than before drug treatment began. Withdrawal and rebound can take place between doses, causing anxiety and other symptoms during the routine administration of benzodiazepines, especially the short-acting ones.
- Dependency and abuse or addiction that range along a continuum from feeling dependent on the drug to self-destructive behavior associated with drug abuse.
One of the biggest problems is the lack of Doctor’s Knowledge regarding Benzo withdrawal.